High Wind, Jefferson
- When
- February 9, 2:30 AM CST to 9:00 AM CST
- Where
- Jefferson forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.021, -88.776 (the zone’s center; the record gives no point)
). Elsewhere across the county gusts were in the 43 to 52 knot range (50 to 60 mph).
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Powerful southwest winds behind a cold front gusted to 55 knots (63 mph) at a severe weather spotter's residence on the southwest side of the city of Watertown (Jefferson Co.). Elsewhere across the county gusts were in the 43 to 52 knot range (50 to 60 mph). These wind gusts knocked many tree branches out of trees. In addition, these winds were responsible for widespread blowing and drifting snow which made it difficult for highway snowplow crews keep roads open during the pre-dawn hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 8, 3:09 PM CST, 11 hours 21 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 309 PM CST SUN FEB 8 2004 .DISCUSSION...FORECAST FOCUS ON TEMPS AND SNOW CHANCES TONIGHT. .SHORT TERM...FORECAST QUESTIONS INVOLVE RAPID RETURN OF MOISTURE TONIGHT AND SNOWFALL AMOUNTS. MILDER TEMPS AND MOISTURE HAVE RETURNED TO KANSAS AHEAD OF SURFACE LOW AND TROUGH ACROSS THE CENTRAL PLAINS ATTM. MOISTURE EXPECTED TO ADVECT RAPIDLY NORTHEASTWARD TONIGHT AIDED BY LLJ (50-60 KTS) AOB H850 AND STRONG H300 JET MAX (115 KTS). ETA 290K ISENTROPIC SURFACE AND BUFKIT DATA SHOWING A NARROW RIBBON OF 2 G/KG MOVING ACROSS SOUTHERN WI TONIGHT AIDED BY A CONCERTED PUSH BY SOUTHWEST WIND AT 50-55 KTS INTO H700-750 LAYER. HOWEVER THIS PUSH WILL BE BATTLING A FAIRLY DRY AIRMASS OVER SOUTHERN WISCONSIN IN THE EARLY GOINGS AND MODELS ARE RELUCTANT TO PRODUCE MUCH IN THE WAY OF QPF. BEST SNOWFALL WILL LIKELY BE TO THE LEFT OF PROJECTED VORT TRACK WHICH IS SUPPOSED TO GO ACROSS EITHER CENTRAL OR NORTHERN WI...WITH GFS DEVELOPING SECONDARY VORT CROSSING SOUTHERN WI AFTER 06Z TONIGHT. GIVEN FINE NATURE OF SNOW CRYSTALS ANY ACCUMULATIONS WILL BE SLOW TO PILE UP. CURRENT FORECAST OF AN INCH OR LESS LOOK REASONABLE ATTM. APPEARS THAT THIS EVENING WILL BE THE COLDEST WITH TEMPERATURES RISING INTO THE EARLY MORNING AS WAA INCREASES. FAIRLY BRISK WINDS TONIGHT BUT LOW LEVEL INVERSION SHOULD KEEP STRONGEST WINDS FROM MIXING DOWN TO THE SURFACE. LONG TERM...MINOR RIPPLES IN THE FLOW KEEP THE CHANCE OF SNOW SHOWERS OR FLURRIES IN THE FORECAST THROUGH MONDAY AND INTO TUESDAY. DRY FORECAST FOR WEDNESDAY MAY BE IN JEOPARDY AS LOW PRESSURE AT ALL LEVELS APPROACHES SOUTHERN WI FROM THE NORTHWEST. WITH DIFFERENCES BETWEEN ETA AND GFS AT 84 HOURS HAVE KEPT OUT OF FORECAST FOR NOW AND IN ANY CASE AMOUNTS APPEAR LIGHT ATTM. TEMPERATURES WILL BE SOMEWHAT SEASONABLE THROUGH MOST OF THE UPCOMING WEEK WITH ARCTIC INTRUSION POSSIBLE FOR NEXT WEEKEND. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 435 AM CST SUN FEB 8 2004 WIZ046-047-051-052-056>060-062>072-091100- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 435 AM CST SUN FEB 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW IS EXPECTED TONIGHT WITH AMOUNTS GENERALLY LESS THAN ONE INCH. UNTREATED ROADS WILL BECOME SLIPPERY OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE LIGHT SNOW SUNDAY NIGHT WILL TAPER OFF TO SNOW SHOWERS MONDAY. SPOTTY SLIPPERY SPOTS ON UNTREATED ROADS ARE EXPECTED. OTHERWISE FLURRIES ARE EXPECTED MONDAY NIGHT INTO TUESDAY...BUT LITTLE IMPACT IS EXPECTED AT THIS TIME. THE NEXT CHANCE OF SNOW WILL BE FRIDAY NIGHT AND SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED FOR SNOWFALL AMOUNTS TONIGHT.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385755.